Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 6:13 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 6:13 PM CDT (23:13 UTC)
- Expired
- May 30, 2016, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hughes County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269 WUUS53 KABR 302313 SVRABR SDC065-117-302345- /O.NEW.KABR.SV.W.0030.160530T2313Z-160530T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 613 PM CDT MON MAY 30 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... WESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 645 PM CDT/545 PM MDT/ * AT 612 PM CDT/512 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR WENDTE...OR 18 MILES SOUTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... FORT PIERRE AROUND 540 PM MDT. SOUTHERN LAKE OAHE AROUND 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4417 10077 4430 10090 4451 10064 4430 10029 TIME...MOT...LOC 2312Z 235DEG 35KT 4426 10073 HAIL...1.00IN WIND...<50MPH $$ PARKIN
1 follow-up statement
226
WWUS53 KABR 302341
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT MON MAY 30 2016
SDC065-117-302351-
/O.EXP.KABR.SV.W.0030.000000T0000Z-160530T2345Z/
STANLEY SD-HUGHES SD-
641 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY AND
WESTERN HUGHES COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900
PM MDT/ FOR CENTRAL SOUTH DAKOTA.
LAT...LON 4417 10077 4430 10090 4451 10064 4430 10029
TIME...MOT...LOC 2338Z 235DEG 35KT 4426 10073
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:18 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 30, 3:18 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 318 PM CDT MON MAY 30 2016 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 318 PM CDT MON MAY 30 2016 Storms now beginning to develop across western and central portions of the state in association with a cold front. Models are in good agreement that this activity will line out and track eastward across the state through the evening and early overnight hours. MUCAPE has increased to 3000+ J/KG across the Missouri river area...along with some increase in low level shear. Expect the line of storms will have the potential to produce large hail and gusty winds through its life span late this afternoon into tonight. The low pressure system will swing northward late tonight with some precipitation on the back side of it possibly affecting the northwestern CWA Tuesday afternoon. Low temperatures tonight will range from the upper 40s northwest to the upper 50s east. High temperatures on Tuesday will range from the mid 60s northwest to the mid 70s east. .LONG TERM...(Tuesday Evening through Monday) Issued at 318 PM CDT MON MAY 30 2016 The upper low is expected to continue to pull out of the region on Wednesday. In its wake, cold air advection will continue with the coolest temps of the week. Winds will be breezy from the northwest. The trend of the western CONUS ridge rebounding through the period looks good. This will leave most of the region under northwest flow, with warmest temps in the west, trending cooler east. The threat of thunderstorms in the northwest flow are too tricky to time at this moment, but I would expect some thunderstorms possible later this week and weekend. Pops will remain low at this time however. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT MON MAY 30 2016 For the most part...VFR conditions will prevail across the area through the TAF period. However...a line of storms is expected to develop west of the Missouri River during the early to mid afternoon hours...then will track eastward during the late afternoon and evening. Vsbys will likely fall into the MVFR category with the stronger storms. Gusty winds and hail are also possible. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Parkin LONG TERM...Scarlett AVIATION...Parkin
Hazardous weather outlook, May 30, 4:33 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON MAY 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA. TMT
In the hours before
Special weather statement, May 30, 2:45 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT MON MAY 30 2016 SDZ003-004-009-015-302030- CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD- 245 PM CDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA. LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986 TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045 SCARLETT
Local storm report, May 30, 3:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 4 NNW SELBY 45.56N 100.06W
05/30/2016 M1.00 INCH WALWORTH SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1600245
KGLocal storm report, May 30, 4:07 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 N EUREKA 45.81N 99.62W
05/30/2016 M0.88 INCH MCPHERSON SD PUBLIC
&&
EVENT NUMBER ABR1600246
KGLocal storm report, May 30, 4:31 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 7 NNE EUREKA 45.86N 99.57W
05/30/2016 M1.00 INCH MCPHERSON SD PUBLIC
&&
EVENT NUMBER ABR1600247
KGLocal storm report, May 30, 5:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
519 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL FIRESTEEL 45.43N 101.28W
05/30/2016 E0.70 INCH DEWEY SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1600248
MOHRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:25 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 35 min |
| May 30, 1:07 AM CDT | Special Weather Statement | ABR | Buffalo | 38 min |
| May 30, 2:45 PM CDT | Special Weather Statement | ABR | Walworth | 45 min |
| May 30, 2:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Walworth | 50 min |
| May 30, 3:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 44 min |
| May 30, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 57 min |
| May 30, 4:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 36 min |
| May 30, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| May 30, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 49 min |
| May 30, 5:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 36 min |
| May 30, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.